Oregon, 2008Blizzard and Winter Storm in Oregon, December 20 to 22, 2008
December 20 to 22, 2008 · NWS PQR · 12 events in 12 counties and zones
The third in a series of an unusually cold storm systems brought heavy snow accumulations to northwest Oregon. The heavy snowfall created a significant impact to many communities across northwest Oregon.
- Deaths
- 1
- Injuries
- 0
- Property damage
- $11 million
- Crop damage
- $20 million
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The third in a series of an unusually cold storm systems brought heavy snow accumulations to northwest Oregon. The heavy snowfall created a significant impact to many communities across northwest Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 20, 3:20 AM PST, 3 hours 40 minutes earlier.
Area forecast discussion, Dec 20, 3:20 AM PST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
320 AM PST SAT DEC 20 2008
.SYNOPSIS...A STRONG AND MOIST PACIFIC FRONTAL SYSTEM WILL BEGIN TO
MOVE INTO THE REGION TODAY..THEN PUSH THROUGH THE PACIFIC NORTHWEST
TONIGHT AND SUNDAY. THIS SYSTEM WILL CAUSE STRONG EAST WINDS THROUGH
THE COLUMBIA RIVER GORGE THIS AFTERNOON THROUGH TONIGHT WHICH WILL
BRING COLDER AIR BACK TO THE AREA...ESPECIALLY NEAR THE COLUMBIA
RIVER. THIS WILL INITIALLY PRODUCE SIGNIFICANT SNOW FALL TO THE
NORTHERN HALF OF THE AREA BY THIS EVENING...WITH A TRANSITION TO
FREEZING RAIN AND SLEET TONIGHT AND EVENTUALLY RAIN LATER SUNDAY AS
WARMER AIR MOVES IN. THE TRANSITION WILL BE LATEST NEAR THE GORGE.
WHILE THE COASTAL AREAS WILL ESCAPE THE BRUNT OF THE WINTER WEATHER
IT WILL BE WINDY WITH HIGH WINDS LIKELY ON THE CENTRAL OREGON COAST
TONIGHT. UNSETTLED WEATHER WILL CONTINUE THROUGH NEXT WEEK.
&&
.SHORT TERM...SHOWERS STILL LINGERING OVER THE NORTHERN ZONES
OVERNIGHT IN CYCLONIC FLOW...AIDED BY A WEAK ARCTIC FRONT HUNG UP
OVER THE PORTLAND METRO AREA. MEANWHILE OVERRUNNING CLOUDS AHEAD OF
THE NEXT SYSTEM ARE ALREADY APPROACHING THE COAST. THIS SYSTEM
COMBINED WITH A COLD HIGH DROPPING SE OUT OF BC WILL DRAMATICALLY
INCREASE OFFSHORE PRES GRADIENTS THIS AFTERNOON AND TONIGHT...PULLING
COLD AIR BACK THROUGH THE GORGE AND INTO THE PORTLAND METRO AREA. NAM
BUFR SOUNDINGS SHOW THIS COLD AIR TO BE RATHER SHALLOW WITH TOPS
AROUND 1200 FT...THUS DO NOT EXPECT MUCH INTRUSION INTO THE CENTRAL
WILLAMETTE VALLEY. WINDS COULD GUST OVER 60 MPH IN THE GORGE...AND
LOCALLY 45 OR 50 MPH IN THE E PORTLAND METRO AREA. THE PRECIP WILL
BEGIN AS SNOW...THEN TRANSITION TO SLEET AND FREEZING RAIN BY
MIDNIGHT TONIGHT. THE NAM BUFR SOUNDINGS SHOW THE COLD AIR HANGING UP
THROUGH SUN IN THE PORTLAND METRO AREA ESPECIALLY IN AREAS NEAR THE
COLUMBIA RIVER...ALLOWING ONLY A SLOW TRANSITION TO RAIN BY LATE
SUN...WITH THE LAST AREA TO TRANSITION BEING NEAR THE GORGE. LOWER
ELEVATIONS AWAY FROM THE GORGE AND COLUMBIA RIVER WILL HAVE A RATHER
QUICK TRANSITION FROM SNOW OR FREEZING RAIN THIS AFTERNOON OR
EVENING. HEAVY SNOWFALL IS EXPECTED IN THE GORGE AND CASCADES...
ALTHOUGH MOUNTAIN SNOW LEVELS WILL TEMPORARILY RISE LATER TONIGHT AND
SUN UNTIL THE TRAILING COLD UPPER TROUGH MOVES INTO THE AREA BY LATER
SUN.
WILL ALSO BE UPGRADING THE HIGH WIND WATCH TO A WARNING FOR THE
CENTRAL COAST TONIGHT...WITH MODELS SHOWING NEAR 60 KTS AT 850 MB
DOWN TO NEAR 925 MB ALONG WITH A COASTAL BARRIER JET. THE N COAST
ZONE APPEAR TO BE OUT OF HIGH WIND CRITERIA AT THIS POINT BUT SHOULD
STILL BE VERY WINDY. RW
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MEDIUM TO LONG RANGE MODELS ARE STARTING TO SHOW SIGNS
OF HOLDING OFF ANY SIGNIFICANT WARMUP FOR THE DISTRICT. 12Z GFS
ENSEMBLES AND ECMWF BRING AN UPPER LOW THROUGH THE PACIFIC NORTHWEST
MONDAY...OPENING IT UP INTO A LONGWAVE TROUGH AS IT MOVES INTO THE
NORTHERN ROCKIES MONDAY NIGHT AND TUESDAY. 18Z GFS AND 12Z ECMWF NOW
SHOWING SOME INTERESTING DEVELOPMENTS FOR TUE AS AN UPPER TROUGH NOW
NEAR THE KAMCHATKA PENINSULA MOVES INTO THE GULF OF ALASKA AND TAPS
INTO A SUBTROPICAL MOISTURE FEED NEAR THE CENTRAL PACIFIC. BOTH
MODELS NOW SHOW RAPID DEVELOPMENT OF A VERY STRONG SURFACE LOW OFF
THE SOUTHERN OREGON COAST TUE...WHICH WOULD RESULT IN NORTHEAST FLOW
ACROSS OUR DISTRICT. THIS WOULD KEEP THE COLDER THAN NORMAL AIR MASS
ENTRENCHED ACROSS WASHINGTON AND NORTHERN OREGON...WITH SNOW LEVELS
REMAINING LOW THROUGH THE CHRISTMAS HOLIDAY. FOR NOW...KEPT POPS
ABOVE CLIMO VALUES FOR TUESDAY AND BEYOND...HOWEVER IF MODELS
CONTINUE TO INSIST ON A STRONG LOW MOVING ONSHORE NEAR OR/CA BORDER
TUE NIGHT...THE BETTER CHANCE OF PRECIPITATION MAY BE TO OUR SOUTH
DURING THE MIDWEEK PERIOD. IF THE LOW TRACKS SLIGHTLY FURTHER TO THE
NORTH...IT WILL NEED TO BE WATCHED FOR THE POTENTIAL OF ANOTHER LOW
ELEVATION SNOW OR MIXED PRECIPITATION EVENT TUESDAY NIGHT OR
WEDNESDAY. OVERALL...THE BOTTOM LINE IS THAT THERE IS INCREASING
CONFIDENCE NOW THAT TEMPERATURES WILL REMAIN BELOW NORMAL WELL INTO
NEXT WEEK. WEAGLE
&&
.AVIATION...A MIX OF CONDITIONS THIS MORNING WITH VFR IN THE SOUTH
AND AREAS OF MVFR AND IFR IN PARTS OF THE NORTH AND ALONG THE
COAST. CONDITIONS WILL DETERIORATE TODAY AS A STRONG FRONT PUSHES
INTO THE AREA WITH CIGS DROPPING TO MVFR OR IFR. AREAS OF FREEZING
RAIN ALSO EXPECTED TO DEVELOP THIS EVENING. VERY STRONG EAST WIND
WILL DEVELOP NEAR THE GORGE.
KPDX AND APPROACHES...CONDITIONS SHOULD DETERIORATE AROUND 19Z
SAT...AS PRECIP AND LOWER CIGS ARRIVE FROM A FRONT OFFSHORE. AREAS
OF FREEZING RAIN POSSIBLE AFTER 06Z. IN ADDITION STRONG EAST WINDS
OF 30 KT WITH GUSTS TO 40 KT ARE POSSIBLE AS COLD AIR FUNNELS OUT OF
THE GORGE.
&&
.MARINE...FRONT OFFSHORE WILL APPROACH TODAY WITH INCREASING SE
WINDS. AS FRONT NEARS...SHOULD SEE WINDS TURN MORE SOUTHERLY. GALE
WARNING FOR THIS AFTERNOON...INCREASING TO STORM FORCE WINDS THIS
EVENING. FRONT SHOULD MOVE ASHORE EARLY SUN. SEAS WILL KICK UP TO
ABOUT 15 TO 18 FT WITH THIS SYSTEM. TW
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA....STORM WARNING FROM CAPE SHOALWATER TO FLORENCE SAT
NIGHT THROUGH SUNDAY MORNING.
GALE WARNING FROM CAPE SHOALWATER TO FLORENCE SAT
AFTERNOON.
SMALL CRAFT ADVISORY FOR ROUGH BAR SAT NIGHT THROUGH SUN.
WINTER STORM WARNING IN EFFECT FROM 10 AM SATURDAY TO 1 PM
PST SUNDAY FOR THE NORTH WILLAMETTE VALLEY INCLUDING THE
PORTLAND METROPOLITAN AREA.
WINTER STORM WARNING IN EFFECT FROM 10 AM SATURDAY TO 4 PM
PST SUNDAY FOR THE COAST RANGE OF NORTHWEST OREGON.
WINTER STORM WARNING IN EFFECT FROM 7 AM TO 10 AM PST
SATURDAY FOR THE CENTRAL COAST RANGE OF WESTERN OREGON.
WINTER STORM WARNING IN EFFECT FROM 10 AM SATURDAY TO 1 PM
PST SUNDAY FOR THE LOWER COLUMBIA HILLS-I-5 CORRIDOR AND
320 AM PST SAT DEC 20 2008
HILLS.
WINTER STORM WARNING IN EFFECT FROM 10 AM SATURDAY TO 4 AM
PST SUNDAY FOR THE CENTRAL WILLAMETTE VALLEY.
WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 4 AM PST
SATURDAY FOR THE SOUTH WILLAMETTE VALLEY.
BLIZZARD WARNING IN EFFECT FROM 10 AM SATURDAY TO 4 AM PST
MONDAY FOR THE WESTERN COLUMBIA RIVER GORGE.
WINTER STORM WARNING IN EFFECT FROM 10 AM SATURDAY TO 4 AM
PST MONDAY FOR THE SOUTH WASHINGTON CASCADES AND
FOOTHILLS...AND THE OREGON CASCADES AND FOOTHILLS.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 20, 5:50 AM PST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
550 AM PST SAT DEC 20 2008
ORZ003>007-010>014-WAZ019-020-022-039-040-211430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
550 AM PST SAT DEC 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR INCREASING SNOW TODAY...
CHANGING TO SLEET AND FREEZING RAIN LATER TONIGHT AND SUNDAY IN
THE VALLEYS...AND EVENTUALLY TO RAIN LATER SUNDAY. WIND GUSTS TO
50 MPH ARE ALSO POSSIBLE IN THE EASTERN PORTLAND/VANCOUVER METRO
AREA TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE WINTER STORM WARNING CONTINUES INTO SUNDAY NIGHT FOR THE
CASCADES AND FOOTHILLS. UNSETTLED CONDITIONS WILL CONTINUE
THROUGH THE REMAINDER OF THE PERIOD WITH SNOW AT TIMES IN THE
COAST RANGE...CASCADE FOOTHILLS AND CASCADES...AND MIXED RAIN AND
SNOW POSSIBLE IN THE VALLEYS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ009-WAZ023-211430-
WESTERN COLUMBIA RIVER GORGE-
550 AM PST SAT DEC 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A BLIZZARD WARNING IS IN EFFECT FOR TODAY AND TONIGHT. STRONG EAST
WINDS AND HEAVY SNOW ARE EXPECTED TO CREATE EXTREMELY DANGEROUS
CONDITIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE BLIZZARD WARNING CONTINUES INTO SUNDAY NIGHT. UNSETTLED
CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF THE PERIOD WITH
SNOW EXPECTED AT TIMES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-008-WAZ021-211430-
NORTH OREGON COAST-SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON COAST-
550 AM PST SAT DEC 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR THE SOUTH
WILLAMETTE VALLEY AND THROUGH TONIGHT FOR THE SOUTH WASHINGTON
COAST AND NORTH OREGON COAST. AREAS OF SNOW WILL CHANGE OVER TO
RAIN LATER TODAY...HOWEVER LOCAL FREEZING RAIN MAY OCCUR IN
INLAND VALLEYS NEAR THE COAST TONIGHT...ESPECIALLY NEAR THE
COLUMBIA RIVER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
UNSETTLED CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF THE
PERIOD.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ002-211430-
CENTRAL OREGON COAST-
550 AM PST SAT DEC 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT TONIGHT FOR WIND GUSTS UP TO 60
MPH ON THE CENTRAL OREGON COAST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
UNSETTLED CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF THE
PERIOD.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-211430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
550 AM PST SAT DEC 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT FOR THIS AFTERNOON...WITH A STORM
WARNING IN EFFECT FOR TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
OCCASIONAL STORMS MAY BRING GALE FORCE WINDS AT TIMES DURING THE
UPCOMING WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Central Coast Range of W Oregon
- When
- December 20, 7:00 AM PST to December 21, 10:00 PM PST
- Where
- Central Coast Range of W Oregon forecast zone
- Reported by
- Trained Spotter
Between 11 and 24 inches of snow fell in the north Oregon Coast Range based on spotter reports, road reports and snotel data.
Winter Storm, Coast Range of Nw Oregon
- When
- December 20, 10:00 AM PST to December 21, 10:00 PM PST
- Where
- Coast Range of Nw Oregon forecast zone
- Reported by
- Trained Spotter
Between 11 and 24 inches of snow fell in the north Oregon Coast Range. Some spotter reports include 16 inches in Buxton, 18 inches in Vernonia and 19 inches in Mist. Other reports inlcude 11 inches on the Wilson River Summit along highway 6 and 24 inches at the Seine Creek Snotel.
Winter Storm, Lower Columbia
- When
- December 20, 10:00 AM PST to December 21, 1:00 PM PST
- Where
- Lower Columbia forecast zone
- Reported by
- Trained Spotter
Nine to 10 inches of snow fell in the Lower Columbia region of northwest Oregon. Trained spotters in Clatskanie reported 10 inches of snow.
Winter Storm, Greater Portland Metro Area
- When
- December 20, 10:00 AM PST to December 21, 1:00 PM PST
- Where
- Greater Portland Metro Area forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $9.0 million
- Crop damage
- $12 million
- Reported by
- Trained Spotter
Fourteen to 24 inches of snow fell across the northern Willamette Valley. Some reports include 14 inches in Canby, 18 inches in Gladstone, 21 inches in Oregon City and 24 inches in Wilsonville. This storm was the most significant storm to hit the Portland Metro area in the past 40 years. Freezing rain also occurred during this period with 1/4 to 3/4 inch of ice accumulation.
Winter Storm, Central Willamette Valley
- When
- December 20, 10:00 AM PST to December 21, 4:00 PM PST
- Where
- Central Willamette Valley forecast zone
- Property damage
- $2.2 million
- Crop damage
- $8.1 million
- Reported by
- Trained Spotter
Ten to 20 inches of snow fell across the central Willamette Valley. Some reports include 10 inches in McMinnville, 17 inches in Dundee and 20 inches in Lafayette. Freezing rain also occurred during this storm, which produced 1/4 to 1/2 inch of ice accumulation. This snowfall combined with accumulations from the previous few days resulted in 3 roof collapses and 10 carport collapses. The heavy snow also downed several dozen tress in the Enchanted Theme Park causing significant damage.
Winter Storm, North Oregon Cascades Foothills
- When
- December 20, 10:00 AM PST to December 22, 4:00 AM PST
- Where
- North Oregon Cascades Foothills forecast zone
- Reported by
- Other Federal Agency
Eighteen to 48 inches of snow fell across the north Oregon Cascade Foothills. Some reports include 19 inches in the Bull Run watershed and 48 inches in Rhododendron.
Winter Storm, Cascade Foothills in Lane County
- When
- December 20, 10:00 AM PST to December 22, 4:00 AM PST
- Where
- Cascade Foothills in Lane County forecast zone
- Reported by
- Trained Spotter
Eighteen to 20 inches of snow fell across the Lane County Cascade Foothills. Some reports include 18 inches in the communities of Oakridge and McKenzie Bridge.
Winter Storm, North Oregon Cascades
- When
- December 20, 10:00 AM PST to December 22, 4:00 AM PST
- Where
- North Oregon Cascades forecast zone
- Reported by
- Other Federal Agency
Twenty-one to 32 inches of snow fell across in the north Oregon Cascades. Some reports include 21 inches at Bennett Pass and Timberline lodge, 30 inches at Mt Hood Meadows and 32 inches at the Mt Hood snotel site.
Winter Storm, Cascades in Lane County
- When
- December 20, 10:00 AM PST to December 22, 4:00 AM PST
- Where
- Cascades in Lane County forecast zone
- Reported by
- Other Federal Agency
Sixteen to 30 inches of snow fell across in the Lane County Cascades based on reports from the north Oregon Cascades and a few road reports.
Winter Storm, Upper Hood River Valley
- When
- December 20, 10:00 AM PST to December 22, 4:00 AM PST
- Where
- Upper Hood River Valley forecast zone
- Reported by
- Trained Spotter
Twelve to 15 inches of snow fell across in the Upper Hood River Valley.
Blizzard, Western Columbia River Gorge
- When
- December 20, 10:00 AM PST to December 22, 4:00 AM PST
- Where
- Western Columbia River Gorge forecast zone
- Reported by
- Department of Highways
Heavy snow and strong winds caused blizzard conditions in the Columbia River Gorge. Twenty four to 36 inches of snow fell in the Gorge combined with 40 to 50 mph winds caused Department of Transportation officials to close Interstate 84 from Troutdale to Hood River for 3 days.
Winter Storm, Northern Oregon Coast
- When
- December 20, 10:00 AM PST to December 21, 4:00 AM PST
- Where
- Northern Oregon Coast forecast zone
- Reported by
- Trained Spotter
Between 6 and 8 inches of snow fell along the north Oregon Coast. Some spotter reports include 6 inches in Seaside and 7 inches in Astoria. Freezing rain was also reported in Astoria.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Washington, December 20 to 22, 2008$3.1 million · 7 events
- Blizzard and Heavy Snow in Washington, December 20 to 21, 2008$1.9 million · 13 events
- High Wind in Washington, December 20 to 21, 2008$3.0 million · 59 kt wind · 2 events
- Damaging Winds in Alabama, December 20, 2008$74,000 · 87 kt wind · 2 events
- Blizzard and Winter Storm in Minnesota, December 20, 200837 events
- Extreme Cold and Cold in Nebraska, December 20 to 21, 200837 events
- Extreme Cold in North Dakota, December 20 to 21, 200836 events
- Extreme Cold in South Dakota, December 20 to 21, 200826 events
- Blizzard and Winter Weather in South Dakota, December 20 to 21, 200824 events
- Winter Storm and Cold in Wisconsin, December 20 to 22, 200820 events
- Blizzard in Iowa, December 20 to 21, 200820 events
- Extreme Cold in North Dakota, December 20 to 21, 200817 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143742, 143741, 143744, 143751, 143753, 143754, 143755, 143757, 143759, 143760, 143761, 143808.